The Pitt Order | The need to know about naloxone

The Pitt Prescription is a bi-weekly blog where student pharmacist and senior editor Elizabeth Donnelly provides advice on how to stay healthy in college. This edition has been reviewed by Karen Pater, PharmD., CDCES, BCACP.

Substance use disorder is something that people don’t often talk about explicitly on college campuses. SUD is a type of mental health disorder that can affect a person’s brain and behavior, resulting in an inability to control their intake or use of substances such as alcohol or drugs. The most severe form of SUD is total addiction, but other milder symptoms of SUD may appear.

You may have heard of the current “opiate epidemicwhich plagues many parts of the United States, and Pennsylvania is not exempt. Opioids are drugs that work in the brain to relieve moderate to severe pain, and there are many different types. Some are prescription drugs, like morphine and oxycodone, but street drugs like heroin and illegally manufactured fentanyl are also opioids. Although opioids are typically used for pain management, they also produce sedative effects and can make people feel “high,” which contributes to their addiction potential.

In 2017 there was 5,456 drug-related overdose deaths in Pennsylvania. This represents a rate of 43 deaths per 100,000 people, nearly double the national average of 22 overdose deaths per 100,000 people. There is a high availability of illicit and prescription opioids in Pennsylvania, resulting in higher rates of opioid abuse, regardless of geographic or demographic boundaries.

While SUD is a complex disorder that requires intense management and multiple components of care, a major intervention that has contributed to overdoses is naloxone. Naloxone – aka Narcan – is a drug that can reverse opioid overdoses for prescription drugs and illicit opioids like heroin. It is most commonly administered as a nasal spray, which makes it safe and easy to use.

Naloxone can also be given by injection into the muscle or under the skin using an auto-injector which speaks directions, similar to an epipen. Interviews with drug users and treatment staff have shown that widespread availability and use of naloxone has saved many lives.

According to Centers for Disaster Control and Prevention, nearly 50,000 people died of an opioid-related overdose in 2019. They found that bystanders were present in more than one in three opioid overdoses. The CDC believes that if these bystanders have the right tools on hand, like naloxone, they can use them and potentially save someone’s life.

It is important to note that naloxone will not harm someone if they overdose on something other than opioids or have another medical emergency. For this reason, it is always best to use naloxone, when available, if there is even a risk that someone will overdose.

Naloxone is not only beneficial for illicit opioid use. Anyone who is legally prescribed opioids and takes them as directed by their provider may be at risk of overdose. Opioids are powerful drugs, and sometimes problems can occur even when taking them as directed. Because of this risk, the The CDC recommends that anyone taking high-dose prescription opioids should carry naloxone with them at all times.

This recommendation also applies to anyone who uses opioids and benzodiazepines together like Ativan, someone with opioid use disorder, or someone who uses illicit street opioids like Ativan. heroin. It is also important to let others know if you have naloxone on hand, as you cannot use it on yourself and need someone else to administer it to you in the event of an emergency. overdose.

A 2020 National Institutes of Health Study found that the lifetime estimate of prescription opioid abuse among the general college population ranged from 4% to 19.7%. The researchers concluded that the opioid epidemic is a pressing issue affecting people of all age groups, including students. Even if you don’t use opioids, chances are you know someone who does. Therefore, it is important for everyone to learn the signs of overdose and how to administer naloxone.

There are many key signs to look for when assessing if someone is experiencing an opioid overdose. Signs include blue skin, especially on the lips and fingertips, limp body, pale face, slow or irregular breathing, small pupils, no breathing at all, slow or irregular pulse, loss of consciousness, vomiting, or the person is conscious but unable to respond .

Naloxone nasal spray is the most common dosage form, and it is simple to administer. If you think someone is overdosing, call 911 immediately. Then, if a naloxone spray bottle is available, open the spray bottle and hold it with your thumb on the bottom plunger. Tilt the disabled person’s head back and gently insert the spray into their nose until your fingers touch the base of their nostrils. Firmly push the plunger with your thumb to deliver the medicine. Wait two minutes and if they don’t respond, repeat these steps.

Once they respond, roll them onto their side into a recovery position and wait with them until emergency medical help arrives. Withdrawal symptoms such as sweating, nausea, vomiting, and rapid heartbeat may occur after naloxone administration, but they are not life-threatening. The risk of death from overdose is much worse than having withdrawal symptoms after naloxone administration.

Watch how to administer the naloxone spray here:

In Pennsylvania, people at risk of opioid overdose can get naloxone at their local pharmacy either using a prescription from their provider or using the current PA Standing Order. This standing order is a prescription written for the general public by Surgeon General Dr. Denise A. Johnson and is intended to make naloxone more readily available to everyone who needs it. Some insurance plans will cover the full cost of treatment, but if not, some community organizations can help those at risk get free naloxone, including local county health departments.

Although naloxone can be life-saving treatment for an opioid overdose, many other factors come into play. The CDC recommends calling 911 after naloxone is administered because its effects may wear off and the person may relapse. in his overdose. In Pennsylvania, the Good Samaritan provision provides legal protection for people who administer naloxone to someone who has had a drug-related overdose. This law was created in hopes of minimizing people’s fear of legal repercussions if they act in good faith and call emergency medical services during an overdose.

There are many treatment options for people with opioid use disorder or other forms of SUD. If you or someone you know is struggling, resources are available online and through your local drug and alcohol office. Pennsylvania has a free website and a phone number (1-800-622-4357) designed to help people find treatment programs.

Naloxone is a great tool for emergency situations, but it shouldn’t be used as a crutch. SUD and addiction are real illnesses and should be treated as such. Although it may be difficult or uncomfortable to have conversations about these topics, it could end up saving a life.

Elizabeth writes primarily on personal care and pharmacological topics. For questions, comments or concerns, you can reach her at [email protected].

Source link

About Alex S. Crone

Check Also

Analysis of the size of the non-prescription drug consumption market by 2029

This study is one of the most detailed and accurate, focusing solely on the global …